Don't get me wrong: overall the doctors and nurses are thrilled with Nathanael's condition. He is still gaining weight, his skin looks clear with no signs of rash or irritation, his vital signs are all good, with the exception of some slightly high blood pressures that we've seen (to be expected, and not yet of enough concern to treat with additional medications). What I'm talking about is little bags under his eyes, a general tiredness, his being more cranky than usual, and worst of all, seeing him in pain. When he cries inconsolably, or tries to nurse, then pulls away and cries, it hurts me. I have had to give permission to give him morphine more than half a dozen times by now, and within a few days he will probably be given a PCA (patient controlled analgesia) pump. Almost all the kids need them at some point, and the doctor even told me yesterday that since sleep is restorative and pain can inhibit sleep, pain relief is necessary for his recovery. It's just hard for me to put him on such heavy medication. What's funny is that when he's not tired it doesn't make him sleepy. In fact the other day after a dose he stopped crying, started to smile, and all of a sudden became the happy little boy to whom I have become accustomed. He even wanted to play with the occupational therapist who had stopped in to see him. Pain specialists will tell you that if your body really needs the medication for pain relief, it will cause side effects such as excessive sleepiness. I found this true during my year on oxycontin and neurontin: I was able to drive myself to and from work each day, functioning normally in almost all areas of life, save the fact that I carried around enough narcotics in my purse to fund a nice shopping spree.
So the good news - and something for which I am thankful - is that for now it looks like we're on the downhill slope of getting all these medications. Today my little boy only has tubes hooked up to two of the three lines going into his body (he has two central venous catheters, only one of which is currently being used, and one feeding tube that goes in through his nose, also currently in use) and does not have to stay on monitors all day (blood pressure cuff, pulse oximeter, and heart rate and respiration monitors) as he did for several days while he was given certain medications. This means not only fewer bags on his IV pole, but fewer tubes and cords to have to maneuver around as I pick him up, hold him, or change his diaper. It also means fewer things that he can grab and try to yank out: he has now pulled on his NJ feeding tube several times (Well, really, who can blame him?) and even pulled it out so far the other day that x-ray technicians were called in to take a picture to check the tube's position! (The verdict is that while it came up a little bit, it is still south of his stomach, which is good, since the stomach can become very irritated by the chemo and can result in emesis of his feedings. So there's no need to rethread the tube, which is something for which I am VERY thankful!) While we still have a long road ahead with regards to these medications, I think the ones with the worst side-effects are now in the past, and we'll spend the next several weeks giving him anti-rejection drugs to prevent Graft vs. Host disease (GVHD), anti-emetics (Zofran), drugs to boost his white blood cell production (GCFS, I think), and others to protect his kidney and liver function, and Benadryl and Tylenol given prophilactically to help prevent reactions to platelet and packed red blood cell and IVIG (intravenous immune globulin) infusions (which will happen as needed, depending on his current blood counts). While I am not an expert by ANY means, I am learning about these things in order to be prepared to take on Nathanael's medical care once we leave the hospital. He will come home with central lines, and maybe a feeding tube, and will need IV medications regularly.
Sorry for all the medical jargon...but welcome to my world! ;) Really, I'm also thankful that the transplant (or cord blood infusion, or "getting his cells") was uneventful. Our nurse brought in a large syringe full of a red liquid that looked like fruit punch, attached it to a small tube that attached to one of his central lines, and then she stood and slowly pushed the cells in. Nathanael even decided to nurse during the process. Normally an infusion like this (it took an hour) is done using an electric pump to push the syringe, but they like to do transplants manually to avoid problems that could result from pump malfunctions. The funny thing about the cells is that they stunk. Really. The preservative used in the cells smells like creamed corn - which I didn't particularly like before, but now will never eat again! - and that smell emanated from him for days. Ugh! We are thankful that the computer we've borrowed from my parents was still working through Monday evening so that Brad got to watch the actual transplant. God's timing is so perfect, as once I'd put out a facebook update the computer decided it could no longer get online, so I was offline for over two days, but Brad got to see his little boy "get his cells."
I am thankful for many other things...but please do continue to pray. The road to complete recovery is long (possibly up to two years) and will not be easy. I also really miss Brad and Jamison. It is so sad for me to be away from my precious little boy who is growing up more and more each day. I'm thankful that he's doing so well, but sad because I'm not sure if he misses me, needs me, or will get mad at me for my prolonged absence once I'm home.